Archives

  • 2022-06
  • 2022-05
  • 2022-04
  • 2021-03
  • 2020-08
  • 2020-07
  • 2020-03
  • 2019-11
  • 2019-10
  • 2019-09
  • 2019-08
  • 2019-07
  • br Among the issues related to the side

    2022-05-30


    Among the issues related to the side-effects of sedative-hypnotics [1], the association between the use of sedative-hypnotic medications and various types of cancers has been un-der continuous debate. Initially, breast cancer was assessed in relation to sedative-hypnotic medication use in several studies, but no significant results were found [4,5]. Hardell et al., reported a null association between use of these medications and colon cancer [6]. However, in recent studies, sedative-hypnotic
    medication use was associated with increased risk of several cancers, such as liver cancer, prostate cancer, bladder/kidney cancer, esophageal, and stomach cancer, lung cancer, and pancreatic cancer [7e9].
    Notably, all of the studies showing an increased risk of specific cancers assessed benzodiazepines only [7e9]. Even the study conducted by Kripke et al. [10], which evaluated the effect of other sedative-hypnotics rather than benzodiazepines alone, observed no effect for non-benzodiazepine medications or for benzodiazepines on specific cancers. In addition, most previous work has been conducted using a caseecontrol design, which inevitably possesses limitations on distinguishing the temporal sequence between use of sedative-hypnotics and cancer.
    Therefore, we aimed to investigate the effects of the use of various sedative-hypnotics on different cancers in a large population-based cohort with long-term follow-up.
    2. Materials and methods
    2.1. Study LY 379268 and design
    We utilized data from the Korean National Health Insurance Service (NHIS) that was collected from January 2002 to December 2015. The Korean health insurance system officially started in 1977 and gradually expanded to the NHIS system to achieve nationwide health insurance that covered 97% of the population of South Korea by 1989 [11]. The NHIS collects individuals' medical claims data, such as disease diagnosis and medication prescription, as well as de-mographic factors. From the initial data, we designed a retrospective cohort study of individuals by randomly selecting 5% of adults in the NHIS database who were aged 50 years or older and followed up at least five years during the period 2 January 2002 to 31 December 2015 (N ¼ 431,454). We mutually excluded individuals who had been diagnosed with cancer (N ¼ 13,038), and individuals who had any record of sedative-hypnotic prescription (N ¼ 188,928) during the initial two years. A total of 236,759 participants were included in the final analysis.
    2.2. Definition of exposures
    We pre-defined types of sedative-hypnotic medications which included benzodiazepines, zolpidem, and other medications pre-scribed for off-label uses (antidepressants (amitriptyline, imipra-mine, low-dose formulation mirtazapine, nortriptyline, trazodone) and low-dose anti-psychotics (chlorpromazine, levomepromazine, quetiapine)). We tracked the total amount of sedative-hypnotic medication use per person from 2004 and standardized it by a defined daily dose (DDD) [12]. We only included the participants whose cumulative dose of sedative-hypnotic medication exceeded 30 DDD in the exposure group. The total cumulative dose was categorized into three ranges: 30e179 DDD, 180e359 DDD, and over 360 DDD.
    For subgroup analyses, we classified the sedative-hypnotic medications into two groups: the gamma-aminobutyric acid (GABA) receptor agonist (GABAA) group, which included the benzodiazepines and zolpidem, and the non-GABA group, which included the antidepressants and low-dose antipsychotics. When a participant's cumulative dose exceeded 30 DDD for one of the groups, the participant was considered as exposed to a specific group. If a participant reached 30 DDD for GABAA-group exposure and 30 DDD for non-GABA-group exposure or vice versa during follow-up, they were analysed as having exposure to both groups; such cases were referred to as ‘combination exposure.’ In such cases, the cumulative dose for GABAA-group medications and non-GABA-group medications both had to